Colorado, 2011

Flash Flood and Hail in Colorado, July 13, 2011

July 13, 2011 · NWS BOU · 36 events in 7 counties and zones

Severe thunderstorms produced extensive damage as they moved across the Urban Corridor. At Denver International Airport alone, large hail up to golfball size, very heavy rain and wind gusts to 59 mph caused substantial damage to 40 planes and stranded approximately 1,500 passengers overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$165 million
Crop damage
$20,000
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced extensive damage as they moved across the Urban Corridor. At Denver International Airport alone, large hail up to golfball size, very heavy rain and wind gusts to 59 mph caused substantial damage to 40 planes and stranded approximately 1,500 passengers overnight. Frontier and United Airlines were hardest hit as dozens of planes were taken out of service for repairs; forcing the cancellation of at least 220 flights over the next several days. Damage to the aircrafts alone was nearly $5 million. In addition, 83 cars in airport parking lots were damaged, along with some police cars and maintenance vehicles. In Watkins, two people suffered minor injuries and 35 to 40 homes were damaged. As many as 200 residents in a mobile home park were left homeless by the storm, forcing the Red Cross to open a shelter at Bennett High School. The trailer park contained 52 mobile homes, 14 recreational vehicles, 3 houses and a commercial building. Hailstones the size of softballs cratered the north sides of the mobile homes. Some farmers in the area said they lost as much as 85 percent of their total wheat crop. Power lines were also damaged which affected about 1,200 customers in Watkins. The strong winds also flipped over a tractor-trailer rig on Interstate 70 near Watkins Road. Insurance claims for the Watkins, Bennett and Brighton areas was estimated to be $17 million. The total damage estimate across the entire Urban Corridor, was $164.8 million, and included 17,200 automobile claims and 12,600 homeowner claims.

In addition, thunderstorms producing very heavy rainfall, caused flash flooding in the Four Mile Canyon burn scar west of Boulder. Three homes reportedly had water up to the windows with water flowing into structures at Fourmile Canyon Road and Gold Run Road. The heavy rain caused a 4-ft surge along Fourmile Creek through Orodell and into the entry of Boulder Creek. Several roads were affected which restricted access to the area. Roads were closed due to water and debris. Private bridges and drives were washed out and several residents were stranded and later rescued. Numerous cars were damaged in debris flows and several structures suffered flood damage but were not destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 9:33 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 9:33 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT WED JUL 13 2011

.UPDATE...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON.
TEMPERATURES WILL BE WARMER TODAY THAN YESTERDAY. LOW LEVELS WILL
REMAIN MOIST. THIS WILL RESULT IN CAPES OF 1500-2000 J/KG OVER
NORTHEAST COLORADO THIS AFTERNOON AND EVENING. WILL NOT HAVE A WELL
DEFINED SHORT WAVE LIKE LAST NIGHT...THEREFORE ONLY EXPECT SCATTERED
THUNDERSTORMS. THE THREAT FOR SEVERE STORMS MAY BE A BIT HIGHER DUE
TO THE GREATER INSTABILITY. DRIER AIR ALOFT WILL CAUSE PRECIPITABLE
WATER VALUES TO DECREASE TO 0.9 TO 1.3 INCHES TODAY...WHICH IS STILL
MOIST.

WILL UPDATE THE FORECAST TO DECREASE TEMPERATURES A FEW DEGREES OVER
THE NORTHEAST CORNER OF COLORADO WHERE LOW CLOUDS HAVE LINGERED.
AIRMASS WILL REMAIN CAPPED THROUGH 00Z HERE DUE TO THE SLOWER
HEATING AND WILL DECREASE POPS TO ISOLATED. WILL ADDED THE THREAT
FOR HEAVY RAIN...SEVERE HAIL AND DAMAGING TO THE FORECAST.

WILL NOT ISSUE A FLASH FLOOD WATCH DUE TO THE SCATTERED NATURE OF
STORMS AND BECAUSE STORM MOVEMENT WILL BE ABOUT 20 KNOTS. CAN NOT
RULE OUT STORMS REGENERATING OVER A SAME LOCATION OR TRAINING OVER A
CERTAIN SPOT. SO THERE WILL BE A SLIGHT THREAT FOR FLOODING BUT NOT
ENOUGH OF A THREAT FOR A FLASH FLOOD WATCH.

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON. THEY WILL BEGIN OVER THE HIGHER TERRAIN AND THEN SPREAD
EAST. TIMING OF STORMS WILL BE EARLIER TODAY...WITH THE BEST CHANCE
FOR THUNDERSTORMS BEING 22-02Z OVER THE DENVER AREA INCLUDING KDEN.
HEAVY RAIN...HAIL AND GUSTY OUTFLOW WINDS TO 50 KNOTS WILL BE
POSSIBLE WITH THE STORMS.

.PREV DISCUSSION...
/ISSUED AT 440 AM MDT WED JUL 13 2011/

SHORT TERM...A VERY MOIST AIRMASS REMAINS IN PLACE OVER NORTHEAST
COLORADO THIS MORNING.  HEAVY RAINFALL IN MANY AREAS LAST NIGHT AND
OVER THE PAST SEVERAL DAYS HAS LEFT VERY MOIST SOIL CONDITIONS
ACROSS THE FORECAST AREA.  LIGHT EASTERLY FLOW AT LOW LEVELS THROUGH
MUCH OF THE DAY WILL MAKE IT VERY DIFFICULT FOR THE AIRMASS TO
UNDERGO MUCH DRYING.  ALOFT...WEAK SOUTHWEST FLOW ALOFT WILL
CONTINUE WITH SOME MID-LEVEL DRYING.  DAYTIME HEATING WITH FAVORABLE
TURNING OF THE WINDS WITH HEIGHT SHOULD BE ENOUGH TO SUPPORT ANOTHER
ROUND OF AFTERNOON AND EVENING CONVECTION ACROSS THE FORECAST AREA.
MODEL SOUNDINGS SHOW THAT THE PRECIPITABLE WATER VALUES WILL BE
LOWER THAN LAST EVENING...BUT STILL CLOSE TO 1.0 INCHES AT MOST
AREAS.  CAPE VALUES ON MODEL SOUNDINGS ARE MODEST THROUGH THE
AFTERNOON AND EVENING HOURS...AROUND 1000-1500 J/KG.  WITH THE VERY
MOIST SOIL CONDITIONS...IT WILL NOT TAKE TOO MUCH HEAVY RAINFALL TO
AGAIN CAUSE FLOODING OR FLASH FLOODING PROBLEMS.  SINCE THE
PRECIPITABLE WATER VALUES ARE NOT AS HIGH AS YESTERDAY...WILL NOT
ISSUE ANY FLASH FLOOD WATCH.  BUT IF 12Z MODEL RUNS SHOW HIGHER QPF
FORECASTS THAN THE 00Z RUNS...THEN A WATCH MAY BE NEEDED.  MODEL QPF
FORECASTS FROM THE 00Z RUNS WERE QUITE DRY OVER NORTHEAST
COLORADO...POSSIBLY TOO DRY.  WE WILL BE KEEPING AN EYE ON THE WATER
VAPOR SATELLITE PICTURES THAT SHOW THE EXPECTED MID-LEVEL DRYING
MOVING OVER SOUTHWESTERN COLORADO THIS MORNING.  HOWEVER...DEEPER
MOISTURE IS ALSO MOVING OVER CENTRAL AND EASTERN NEW MEXICO.
MID-LEVEL DRYING MOVING OVER MOIST LOW LEVEL CONDITIONS COULD
PRODUCE A LAYER OF POTENTIAL INSTABILITY THAT WILL NEED TO BE
MONITORED THROUGH THE AFTERNOON.  SCATTERED POPS WERE IN THE
PREVIOUS FORECAST...AND THESE WERE NOT CHANGED THIS TIME AROUND.

LONG TERM...ON THURSDAY AND FRIDAY...THE CENTER OF THE UPPER LEVEL
RIDGE WILL BE OVER OKLAHOMA/TEXAS WITH A WEAK SOUTH TO SOUTHWESTERLY
FLOW OVER COLORADO.  THE MDLS CONTINUE TO BRING MONSOONAL MOISTURE
OVER THE CWFA FOR THURSDAY AFTERNOON AND EVENING...WITH A REPEAT
PERFORMANCE ON FRIDAY.  LOW LEVEL MSTR WILL REMAIN IN PLACE THURSDAY
WITH DEWPOINTS IN THE MID 50 TO LOWER 60S ACROSS THE NORTHEAST
PLAINS.  FCST CAPES ON THURSDAY INDICATE PW VALUES OVER A LITTLE
OVER ONE INCH WITH CAPES IN THE 1500-2000 J/KG RANGE.  STORM MOTIONS
OF 10-15 KTS.  LOWER PW VALUES MAY LEAD TO SLIGHTLY LOWER RAINFALL
RATES AND A SLIGHTLY LESSER FLASH FLOOD RISK.  OVERALL FOR FRIDAY
SAME TYPE OF SCENARIO WITH SLIGHTLY BETTER PW VALUES ACROSS THE
CWFA.  SHUD SEE TSTMS DEVELOP MORE TOWARDS LATE AFTN/EVENING WITH
AFTERNOON TEMPERATURES CLIMBING BACK INTO THE 90S.  ALTHOUGH CENTER
OF THE HIGH PRESSURE RIDGE IS NOT IDEAL FOR EARLY NEXT WEEK WITH IT
PARKED OVER MISSOURI...A MOIST SOUTHERLY FLOW IS PROGGED TO CONTINUE
OVER COLORADO.  WILL CONTINUE WITH A CHANCE EACH DAY OF AFTN AND
EVENING THUNDERSTORMS FROM THE URBAN CORRIDOR WESTWARD...WITH A
SLIGHT CHANCE ACROSS THE NORTHEAST PLAINS.

&&

AVIATION...AREAS OF FOG WILL BE PRESENT AROUND THE DENVER METRO AREA
THIS MORNING CAUSING CIGS TO DROP BELOW 1000 FEET AGL AT TIMES AND
POSSIBLY RESTRICTING VSBYS TO LESS THAN 3 MILES.  DENSE FOG WITH
CONDS REACHING AIRFIELD MINIMUMS ARE NOT EXPECTED.  LIGHT EASTERLY
WINDS WILL HOLD VERY MOIST CONDITIONS ACROSS THE URBAN CORRIDOR.
FOG SHOULD PERSIST THROUGH ABOUT 15Z AND THEN DISSIPATE.  LATER
TODAY...AFTERNOON HEATING IS EXPECTED TO PRODUCE A ROUND OF
SCATTERED THUNDERSTORMS OVER THE AIRPORTS AS WELL AS ARRIVAL GATES.
SHOWERS OVER THE MOUNTAINS COULD BEGIN AS EARLY AS 17Z WITH ACTIVITY
MOVING ONTO THE PLAINS BY 22Z.  SHOWERS SHOULD DIMINISH AFTER 03Z
WITH THE LOSS OF DAYTIME HEATING.

&&

.HYDROLOGY...

SIGNIFICANT MOUNTAIN SNOWMELT RUNOFF CONTINUES ABOVE 12000 FEET.
SEVERAL STREAMS CONTINUE TO RUN NEAR OR ABOVE BANKFULL IN THE HIGH
COUNTRY.  STREAM LEVELS ARE GENERALLY EXPECTED TO SLOWLY DECREASE
OVER THE NEXT SEVERAL DAYS BUT HEAVY RAINFALL FROM AFTERNOON AND
EVENING THUNDERSTORMS COULD BRING RAPID RISES TO ALREADY SWOLLEN
STREAMS.

THUNDERSTORM COVERAGE WILL DECREASE SLIGHTLY FROM TUESDAY.
HOWEVER...THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL.

FLOOD ADVISORIES...

...THE SOUTH PLATTE RIVER AT KERSEY UNTIL THURSDAY NIGHT...

...THE ST. LOUIS CREEK IN EASTERN GRAND COUNTY THROUGH THIS
EVENING...

...THE COLORADO RIVER IN GRAND COUNTY THROUGH THURSDAY EVENING...

...BLUE RIVER IN SUMMIT COUNTY THROUGH THURSDAY EVENING...

...BIG THOMPSON RIVER THROUGH ESTES PARK IN LARIMER COUNTY THROUGH
FRIDAY AFTERNOON...

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...MEIER
SHORT TERM...DANKERS
LONG TERM....COOPER
AVIATION...DANKERS
Hazardous weather outlook, Jul 13, 10:27 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1127 AM MDT WED JUL 13 2011

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1127 AM MDT WED JUL 13 2011

...SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG THE FRONT RANGE
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE NORTHERN MOUNTAINS
AND HIGHER FRONT RANGE FOOTHILLS BEGINNING EARLY THIS AFTERNOON. BY
MID TO LATE AFTERNOON THESE THUNDERSTORMS AND NEW STORMS SHOULD THEN
FORM AND MOVE EASTWARD OVER THE LOWER FOOTHILLS AND ADJACENT HIGH
PLAINS...INCLUDING THE DENVER METRO AREA. BECAUSE OF DRIER AIR
ALOFT...STRONGER HEATING TODAY DUE TO MORE SUNSHINE WILL MORE LIKELY
PRODUCE STORMS CAPABLE OF HAIL AND STRONG OUTFLOW WINDS. SOME STORMS
ALONG THE FRONT RANGE MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...EVEN
THOUGH THEY SHOULD MOVE FASTER TODAY. HOWEVER WIDESPREAD HEAVY
RAINFALL IS NOT ANTICIPATED. FARTHER OUT ON THE PLAINS OF NORTHEAST
COLORADO...THE CHANCE FOR THUNDERSTORMS WILL BE LOWER DUE TO
SLIGHTLY MORE STABLE ENVIRONMENT. MOST OF THIS THUNDERSTORM ACTIVITY
SHOULD END BY AROUND MID-EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED OVER THE NEXT FEW
DAYS.  THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN AND STRONG WINDS.
TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/MEIER

In the hours before

Local storm report, Jul 13, 8:52 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
952 AM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NE NORTHGLENN         39.96N 104.91W
07/13/2011  M1.57 INCH       ADAMS              CO   NWS EMPLOYEE

            15 HOUR TOTAL

0637 AM     HEAVY RAIN       4 E STERLING            40.65N 103.14W
07/13/2011  M2.18 INCH       LOGAN              CO   TRAINED SPOTTER

            12 HOUR TOTAL 6PM - 6AM

0635 AM     HEAVY RAIN       HEREFORD                40.97N 104.30W
07/13/2011  M3.46 INCH       WELD               CO   TRAINED SPOTTER

            12 HOUR TOTAL 6PM - 6AM

0629 AM     HEAVY RAIN       21 N NEW RAYMER         40.91N 103.83W
07/13/2011  M2.11 INCH       WELD               CO   CO-OP OBSERVER

            12 HOUR TOTAL FROM 6PM - 6AM

1150 PM     HEAVY RAIN       5 ENE EATON             40.55N 104.62W
07/12/2011  M1.23 INCH       WELD               CO   COCORAHS

1150 PM     HEAVY RAIN       E SEVERANCE             40.52N 104.85W
07/12/2011  M1.43 INCH       WELD               CO   TRAINED SPOTTER

            TOTAL RAINFALL BETWEEN 947 PM AND 1150 PM

1145 PM     HEAVY RAIN       2 NE FORT COLLINS       40.58N 105.04W
07/12/2011  M0.97 INCH       LARIMER            CO   COCORAHS

            0.97 INCH IN 25 MINUTES

1103 PM     HEAVY RAIN       4 SE FORT COLLINS       40.51N 105.01W
07/12/2011  M0.90 INCH       LARIMER            CO   COCORAHS

            0.90 INCH IN 30 MINUTES

1100 PM     FLASH FLOOD      11 ENE PAWNEE BUTTES    40.87N 103.78W
07/12/2011                   WELD               CO   TRAINED SPOTTER

            HEAVY RAIN MEASURED 5-6 INCHES IN 3 RAIN GAUGES. DIRT
            ROAD WASHED OUT. MARBLE SIZE HAIL. TIME OF OCCURRENCE
            BETWEEN 1030 AND 1130 PM.

1045 PM     HEAVY RAIN       3 NE FORT COLLINS       40.59N 105.03W
07/12/2011  M0.76 INCH       LARIMER            CO   TRAINED SPOTTER

            0.76 INCH RAINFALL IN 27 MINUTES

1000 PM     FLASH FLOOD      14 ENE KIOWA            39.42N 104.22W
07/12/2011                   ELBERT             CO   COCORAHS

            5.01 INCHES IN 150 MINUTES. UNPAVED ROAD IMPASSABLE.
            EXTREME FLOODING

0955 PM     TSTM WND GST     DENVER                  39.73N 104.96W
07/12/2011  M66.00 MPH       DENVER             CO   ASOS

            DENVER INTERNATIONAL AIRPORT

0954 PM     TSTM WND DMG     NE COMMERCE CITY        39.81N 104.92W
07/12/2011                   ADAMS              CO   PUBLIC

            LARGE TREE BLOWN DOWN AT 114TH AND CHAMBERS

0954 PM     TSTM WND GST     DENVER                  39.73N 104.96W
07/12/2011  M59.00 MPH       DENVER             CO   ASOS

0905 PM     HAIL             4 ESE ELBERT            39.20N 104.45W
07/12/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0905 PM     TSTM WND GST     4 ESE ELBERT            39.20N 104.45W
07/12/2011  M50.00 MPH       ELBERT             CO   TRAINED SPOTTER

0842 PM     HAIL             ELBERT                  39.22N 104.53W
07/12/2011  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

0811 PM     TORNADO          FONDIS                  39.22N 104.45W
07/12/2011                   ELBERT             CO   FIRE DEPT/RESCUE

0724 PM     TORNADO          10 SW AGATE             39.37N 104.08W
07/12/2011                   ELBERT             CO   TRAINED SPOTTER

0724 PM     FUNNEL CLOUD     13 ENE KIOWA            39.40N 104.24W
07/12/2011                   ELBERT             CO   TRAINED SPOTTER

0652 PM     HAIL             14 W AGATE              39.45N 104.21W
07/12/2011  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

0441 PM     HAIL             3 W KIOWA               39.34N 104.52W
07/12/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0432 PM     HAIL             5 SE ELIZABETH          39.31N 104.53W
07/12/2011  M1.25 INCH       ELBERT             CO   TRAINED SPOTTER

0423 PM     HAIL             5 SE ELIZABETH          39.31N 104.53W
07/12/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

BENTON
Local storm report, Jul 13, 9:47 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     HEAVY RAIN       4 NE THORNTON           39.93N 104.90W
07/13/2011  M1.90 INCH       ADAMS              CO   TRAINED SPOTTER

            TOTAL RAINFALL FROM EVENING OF 7/12 THROUGH MORNING OF
            7/13

1006 AM     HEAVY RAIN       ILIFF                   40.76N 103.07W
07/13/2011  M2.70 INCH       LOGAN              CO   TRAINED SPOTTER

            ILIFF 2.7 INCHES OVER PAST 2 NIGHTS. STERLING AND PADRONI
            HAD OVER 3 INCHES OF RAIN LAST NIGHT 6/12/2011.

0800 AM     HEAVY RAIN       5 NE NORTHGLENN         39.96N 104.91W
07/13/2011  M1.57 INCH       ADAMS              CO   NWS EMPLOYEE

            15 HOUR TOTAL

0637 AM     HEAVY RAIN       4 E STERLING            40.65N 103.14W
07/13/2011  M2.18 INCH       LOGAN              CO   TRAINED SPOTTER

            12 HOUR TOTAL 6PM - 6AM

0635 AM     HEAVY RAIN       HEREFORD                40.97N 104.30W
07/13/2011  M3.46 INCH       WELD               CO   TRAINED SPOTTER

            12 HOUR TOTAL 6PM - 6AM

0629 AM     HEAVY RAIN       21 N NEW RAYMER         40.91N 103.83W
07/13/2011  M2.11 INCH       WELD               CO   CO-OP OBSERVER

            12 HOUR TOTAL FROM 6PM - 6AM

1150 PM     HEAVY RAIN       5 ENE EATON             40.55N 104.62W
07/12/2011  M1.23 INCH       WELD               CO   COCORAHS

1150 PM     HEAVY RAIN       E SEVERANCE             40.52N 104.85W
07/12/2011  M1.43 INCH       WELD               CO   TRAINED SPOTTER

            TOTAL RAINFALL BETWEEN 947 PM AND 1150 PM

1145 PM     HEAVY RAIN       2 NE FORT COLLINS       40.58N 105.04W
07/12/2011  M0.97 INCH       LARIMER            CO   COCORAHS

            0.97 INCH IN 25 MINUTES

1103 PM     HEAVY RAIN       4 SE FORT COLLINS       40.51N 105.01W
07/12/2011  M0.90 INCH       LARIMER            CO   COCORAHS

            0.90 INCH IN 30 MINUTES

1100 PM     FLASH FLOOD      11 ENE PAWNEE BUTTES    40.87N 103.78W
07/12/2011                   WELD               CO   TRAINED SPOTTER

            HEAVY RAIN MEASURED 5-6 INCHES IN 3 RAIN GAUGES. DIRT
            ROAD WASHED OUT. MARBLE SIZE HAIL. TIME OF OCCURRENCE
            BETWEEN 1030 AND 1130 PM.

1045 PM     HEAVY RAIN       3 NE FORT COLLINS       40.59N 105.03W
07/12/2011  M0.76 INCH       LARIMER            CO   TRAINED SPOTTER

            0.76 INCH RAINFALL IN 27 MINUTES

1000 PM     FLASH FLOOD      14 ENE KIOWA            39.42N 104.22W
07/12/2011                   ELBERT             CO   COCORAHS

            5.01 INCHES IN 150 MINUTES. UNPAVED ROAD IMPASSABLE.
            EXTREME FLOODING

0955 PM     TSTM WND GST     DENVER                  39.73N 104.96W
07/12/2011  M66.00 MPH       DENVER             CO   ASOS

            DENVER INTERNATIONAL AIRPORT

0954 PM     TSTM WND DMG     NE COMMERCE CITY        39.81N 104.92W
07/12/2011                   ADAMS              CO   PUBLIC

            LARGE TREE BLOWN DOWN AT 114TH AND CHAMBERS

0954 PM     TSTM WND GST     DENVER                  39.73N 104.96W
07/12/2011  M59.00 MPH       DENVER             CO   ASOS

0945 PM     HEAVY RAIN       DENVER                  39.73N 104.96W
07/12/2011  M1.44 INCH       DENVER             CO   COCORAHS

            1.44 INCHES IN 30 MINUTES

0940 PM     HEAVY RAIN       3 SSE DENVER            39.69N 104.94W
07/12/2011  M1.28 INCH       DENVER             CO   COCORAHS

            1.28 INCHES IN 20 MINUTES

0923 PM     HEAVY RAIN       6 WSW DENVER            39.69N 105.07W
07/12/2011  M0.97 INCH       JEFFERSON          CO   COCORAHS

            0.97 INCH IN 10 MINUTES

0905 PM     TSTM WND GST     4 ESE ELBERT            39.20N 104.45W
07/12/2011  M50.00 MPH       ELBERT             CO   TRAINED SPOTTER

0905 PM     HAIL             4 ESE ELBERT            39.20N 104.45W
07/12/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0842 PM     HAIL             ELBERT                  39.22N 104.53W
07/12/2011  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

0811 PM     TORNADO          FONDIS                  39.22N 104.45W
07/12/2011                   ELBERT             CO   FIRE DEPT/RESCUE

0724 PM     FUNNEL CLOUD     13 ENE KIOWA            39.40N 104.24W
07/12/2011                   ELBERT             CO   TRAINED SPOTTER

0724 PM     TORNADO          10 SW AGATE             39.37N 104.08W
07/12/2011                   ELBERT             CO   TRAINED SPOTTER

0652 PM     HAIL             14 W AGATE              39.45N 104.21W
07/12/2011  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

&&

BENTON
Special weather statement, Jul 13, 1:01 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
201 PM MDT WED JUL 13 2011

COZ041-046-132030-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
201 PM MDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ELBERT COUNTY

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 16 MILES EAST OF FONDIS...OR 25 MILES WEST OF LIMON...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO FONDIS.

LAT...LON 3924 10447 3935 10398 3921 10390 3912 10440
      3912 10442
TIME...MOT...LOC 2001Z 244DEG 8KT 3922 10414

The radar

The Denver radar (KFTG), 78 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

34 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
July 13, 1:22 PM MST
Where
Elbert County, 2.77 mi WNW of Simla
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.180, -104.080

Hail, Elbert

When
July 13, 1:31 PM MST
Where
Elbert County, 3.39 mi SW of Simla
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.080

Hail, Elbert

When
July 13, 2:00 PM MST
Where
Elbert County, 1.27 mi WSW of Matheson
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.160, -104.000

Hail, Elbert

When
July 13, 3:20 PM MST
Where
Elbert County, 4.66 mi NW of Elbert
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.260, -104.600

Hail, Jefferson

When
July 13, 5:04 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
July 13, 5:08 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
July 13, 5:09 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Denver

When
July 13, 5:14 PM MST
Where
Denver County, 4.36 mi NW of South Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -105.020

Hail, Denver

When
July 13, 5:17 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Denver

When
July 13, 5:20 PM MST
Where
Denver County, 2.75 mi WSW of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.980

Hail, Jefferson

When
July 13, 5:24 PM MST
Where
Jefferson County, 3.19 mi SSE of Lakewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.690, -105.070

Hail, Denver

When
July 13, 5:26 PM MST
Where
Denver County, 2.75 mi WSW of Denver
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.720, -104.980

Hail, Arapahoe

When
July 13, 5:34 PM MST
Where
Arapahoe County, 1.48 mi SSE of Sheridan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.650, -105.010

Hail, Denver

When
July 13, 5:40 PM MST
Where
Denver County, 4.47 mi WNW of South Denver
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.700, -105.050

Hail, Larimer

When
July 13, 6:00 PM MST
Where
Larimer County, 3.18 mi NNW of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.440, -105.100

Flash Flood, Boulder

When
July 13, 6:00 PM MST to 8:51 PM MST
Where
Boulder County, 2.76 mi S of Jamestown to 3.79 mi ESE of Ward
Cause
Heavy Rain / Burn Area
Property damage
$300,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
40.080, -105.380

Heavy rain produced significant flash flooding in the Fourmile burn scar.

Hail, Larimer

When
July 13, 6:11 PM MST
Where
Larimer County, 9.9 mi SSE of Drake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -105.290

Hail, Boulder

When
July 13, 6:17 PM MST
Where
Boulder County, 3.18 mi NNE of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -105.240

Hail, Larimer

When
July 13, 6:25 PM MST
Where
Larimer County, 4.95 mi SSW of Masonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -105.220

Hail, Larimer

When
July 13, 6:28 PM MST
Where
Larimer County, 2.22 mi WSW of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -105.110

Hail, Jefferson

When
July 13, 6:30 PM MST
Where
Jefferson County, Buffalo Creek
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.380, -105.270

Hail, Larimer

When
July 13, 6:34 PM MST
Where
Larimer County, 1.74 mi NW of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.090

Hail, Larimer

When
July 13, 6:37 PM MST
Where
Larimer County, 4.44 mi SSE of Masonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.170

Hail, Larimer

When
July 13, 6:38 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Larimer

When
July 13, 6:39 PM MST
Where
Larimer County, 2.21 mi WSW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -105.090

Hail, Larimer

When
July 13, 6:42 PM MST
Where
Larimer County, 3.35 mi NW of Harmony
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.500, -105.100

Hail, Larimer

When
July 13, 6:43 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Larimer

When
July 13, 6:45 PM MST
Where
Larimer County, 1.57 mi E of Drakes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.050

Hail, Larimer

When
July 13, 6:45 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Larimer

When
July 13, 6:45 PM MST
Where
Larimer County, 2.81 mi S of Drakes
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.510, -105.070

Hail, Larimer

When
July 13, 6:45 PM MST
Where
Larimer County, 2.32 mi NNW of Harmony
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.500, -105.070

Hail, Larimer

When
July 13, 6:49 PM MST
Where
Larimer County, 2.14 mi NNE of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -105.040

Hail, Larimer

When
July 13, 6:52 PM MST
Where
Larimer County, 3.82 mi NW of Loveland
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.440, -105.120

Thunderstorm Wind, Denver

When
July 13, 8:30 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.870, -104.670

Hail, Denver

When
July 13, 8:31 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.670

Hail, Adams

When
July 13, 8:40 PM MST
Where
Adams County, Watkins
Measured
4.5 in hail
Injuries
2 direct, 0 indirect
Property damage
$165 million
Reported by
Broadcast Media
Coordinates
39.750, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320098, 320097, 320100, 320099, 320104, 320107, 320101, 320106, 320114, 320112, 320111, 320109, 320116, 320117, 320138, 338797, 320120, 320119, 320125, 320124, 320135, 320123, 320122, 320129, 320121, 320128, 320127, 320126, 320133, 320134, 320136, 320132, 320130, 320139, 320137, 331553.